Doctor discusses dangers of caffeine overdose

Posted: Updated:
THE BRONX -

After a healthy 16-year-old lost his life from a caffeine overdose, many are wondering how much caffeine is too much.

News 12 spoke with to Dr. Ernest Patti, an emergency medicine doctor at St. Barnabas Hospital to get answers.

Patti say too often he sees people go to the emergency room after taking too much caffeine at one time, especially in young adults.

He says caffeine overdose signs to look out for include jitters or restlessness, nausea, increased heart rate and a very serious symptom known as cardiac arrhythmia.

“Arrhythmia prevents your heart from pumping blood in its normal fashion," Patti says.

He says caffeine is OK in moderation, so people should stick to around 300 to 400 milligrams a day and to remember to stay hydrated.

sorry to interrupt
your first 20 are free
Access to News 12 is free for Optimum, Comcast®, Spectrum Networks® and Service ElectricSM customers.
Please enjoy 20 complimentary views of articles, photos, and videos during the next 30 days.
you have reached your 20 view limit
Access to News 12 is free for Optimum, Comcast®, Spectrum Networks® and Service ElectricSM customers.
Please login or create an account to continue enjoying News12.
Our sign-up page is undergoing maintenance and is not currently available. However, you will be given direct access to news12.com while we complete our upgrade.
When we are back up and running you will be prompted at that time to complete your sign in. Until then, enjoy the local news, weather, traffic and more that's "as local as local news gets."